Alert archive / Washington / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Portland, OR

September 13, 2004Clark County, Washington

NWS Portland, OR issued this severe thunderstorm warning at Sep 13, 2004, 12:24 PM PDT for Clark County, Washington. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2004, 12:24 PM PDT (19:24 UTC)
Expired
Sep 13, 2004, 1:15 PM PDT
In force
51 min
Issued by
NWS Portland, OR
Area
Counties, with a storm outline in the text

County Clark County, WA

The radar

The Portland,OR radar (KRTX), 41 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 7.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2004-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2004-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KPQR 131924
SVRPQR
WAC011-132015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PORTLAND OR
1224 PM PDT MON SEP 13 2004

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHWEST WASHINGTON

* UNTIL 115 PM PDT

* AT 1211 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BATTLE GROUND...AND MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMP BONNEVILLE AND MOULTON BY 1230 PM PDT

LAT...LON 4583 12254 4572 12258 4567 12227 4580 12227

$$

DW/RW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:00 AM PDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 13, 9:00 AM PDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PDT MON SEP 13 2004

.SYNOPSIS...SHOWERS ACROSS THE FORECAST AREA TODAY WILL DECREASE
TONIGHT AND TUE AS ONSHORE FLOW WEAKENS. ANOTHER PACIFIC FRONT IS
EXPECTED TO MOVE INTO THE AREA EARLY WED. ANOTHER COLD FRONT IS DUE
FRI. A BROAD UPPER TROUGH WILL SETTLE IN OVER THE PACIFIC NORTHWEST
NEXT WEEKEND FOR UNSEASONABLY COOL SHOWERY WEATHER.

&&

.SHORT TERM...SATELLITE AND RADAR LOOPERS SHOW THE COLD FRONT WELL
EAST OF THE DISTRICT THIS MORNING...BUT A LARGE AREA OF POST FRONTAL
SHOWERS EXTENDS BACK TO NEAR 140W FOR PLENTY OF SHOWERS TODAY AND
TONIGHT BEFORE WARM ADVECTION FROM NEXT UPSTREAM SYSTEM STABILIZES
THE AIR MASS. NEW 12Z MODELS SLOW TO ARRIVE IN AWIPS THIS
MORNING...BUT PREVIOUS GUIDANCE SLOWER THAN EARLIER RUNS SAGGING THE
NEXT WARM FRONT SOUTHEAST INTO THE AREA TUE EVENING...THEN DRAGGING
THE COLD FRONT SLOWLY SOUTHEAST ACROSS THE DISTRICT WED. FOR NOW HAVE
CONTINUED THE SHOWER WORDING FOR WED...BUT WILL CHANGE TO STRATIFORM
FOR THE MORNING IF 12Z MODELS CONTINUE TRENDS. WILLIS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MEDIUM RANGE MODELS IN GOOD AGREEMENT SHOWING FAST
PROGRESSIVE WESTERLY FLOW OVER THE PACIFIC NORTHWEST THURSDAY FOR A
CONTINUATION OF SHOWERS...ESPECIALLY OVER THE CASCADES. THE NEXT
SYSTEM DROPS ACROSS THE DISTRICT FRIDAY FOR A RENEWED RAIN THREAT.
ALL MODELS IN AGREEMENT NEXT WEEKEND SHOWING LARGE UPPER LOW SETTLING
OVER THE PACIFIC NORTHWEST FOR COOL AND SHOWERY WEATHER. GOOD RUN-TO-
RUN CONSISTENCY LENDS TO CREDIBILITY HERE SO WILL RUN WITH IT.

&&
.PRELIMINARY POINT POPS
AST 74386  PDX 64276  SLE 64266  EUG 64166
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SMALL CRAFT ADVISORY TODAY CAPE SHOALWATER TO NEWPORT.
Hazardous weather outlook, Sep 13, 4:44 AM PDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
444 AM PDT MON SEP 13 2004

ORZ001>008-010>013-WAZ019>023-039-040-141242-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
444 AM PDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Special weather statement, Sep 13, 12:04 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1204 PM PDT MON SEP 13 2004

WAZ023-039-040-132000-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-WESTERN
COLUMBIA RIVER GORGE-
1204 PM PDT MON SEP 13 2004

...FUNNEL CLOUD REPORTED NEAR RIDGEFIELD IN CLARK COUNTY...

AT NOON LOCAL POLICE REPORTED A REPORTED A FUNNEL CLOUD OVER
RIDGEFIELD MOVING EAST. THE FUNNEL CLOUD DID NOT TOUCH THE GROUND.
THE FUNNEL CLOUD IS EXPECTED TO TOUCH DOWN.

THE AIR MASS OVER NORTHWEST OREGON AND SOUTHWEST WASHINGTON IS COOL
AND UNSTABLE THIS AFTERNOON AND EVENING DUE TO THE RECENT PASSAGE OF
A COLD FRONT. THIS PATTERN CAN PRODUCE WHAT IS CALLED COLD AIR FUNNEL
CLOUDS. THESE FUNNELS DO NOT USUALLY TOUCH THE GROUND. HOWEVER...IF
THEY DO TOUCH THE GROUND THEY ARE DANGEROUS AND CAN BE DAMAGING.

Nearby

Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.